advertisement

ADHD

07 April 2019

Risk of psychosis varies with ADHD meds, but still small

It's long been known that a small number of young people taking stimulants for ADHD develop psychotic symptoms.

Stimulant drugs used to treat attention-deficit/hyperactivity disorder (ADHD) carry a small risk of a psychotic episode, but it appears to vary depending on which medication young people use, a new study finds.

Soon after receiving a stimulant prescription, about one in 660 teens and young adults developed psychotic symptoms, such as hallucinations and hearing voices, the researchers said.

Prescriptions have tripled

But the risk was not equal among the different stimulants. Amphetamines, like Adderall and Vyvanse, seemed to carry a relatively greater risk than the methylphenidates Ritalin and Concerta.

"These events are rare," stressed lead researcher Dr Lauren Moran, of McLean Hospital in Belmont, Massachusetts, and Harvard Medical School in Boston.

But, she added, they raise concerns because amphetamine prescriptions to young people have more than tripled in recent years.

About five million Americans under age 25 receive prescriptions for the drugs. Symptoms of ADHD include inattention, hyperactivity and impulsivity, which can affect social relationships, academics and job performance.

It's long been known that some young people taking stimulants for ADHD develop psychotic symptoms. In 2007, the US Food and Drug Administration mandated a warning be placed on the drugs.

According to Moran, the findings suggest that when prescribing stimulants – particularly amphetamines – doctors should screen young people for their risk of psychosis. That means asking about factors such as drug abuse or a family history of psychosis.

Other factors considered

There are alternative treatments, such as non-stimulant medications and behavioural therapy, Moran pointed out.

The findings are based on insurance records for nearly 222 000 teenagers and young adults, aged 13 to 25, who received a new prescription for a stimulant to treat ADHD. Overall, one out of every 486 amphetamine patients developed a psychotic episode that required an antipsychotic medication. That compared with one in 1 046 patients on Ritalin-like stimulants.

The results do not actually prove that amphetamines, per se, caused the higher risk of psychosis, Moran said. But, she added, other factors were weighed – including the patients' age and sex, the severity of their ADHD, and any diagnoses of other mental health conditions or substance abuse.

And young people on amphetamines were still at higher risk of psychosis than those on methylphenidates.

Moran said the two groups of stimulants work by different mechanisms – with amphetamines triggering a more potent release of the brain chemical dopamine. That might help explain the higher psychosis risk.

Dr Rahil Jummani is a child and adolescent psychiatrist at NYU Langone, in New York City. He stressed the rarity of psychosis with ADHD medications, and said that risk needs to be weighed against the benefits of treatment.

No new psychotic symptoms

"The baseline risk of psychosis is very low," Jummani said, adding that, in some cases, psychotic episodes may not be related to the medication at all.

Jummani said that in his experience, parents are usually more concerned about issues like the impact of ADHD medication on kids' growth. (The evidence is mixed on that, he noted.)

"Once we start talking about medication options, we discuss all the risks and benefits," Jummani said. "That conversation has to happen."

The patients in this study were all newly diagnosed with ADHD. As for young people who've been on stimulants for a long time, Jummani said it's "very unlikely" the medications will feed any new psychotic symptoms.

Moran agreed. "I don't think parents should be taking their kids off of [amphetamines] because of this," she said. "Not if they've been using them for a long time and are doing well."

The US National Institutes of Health funded the study. The report was published in the New England Journal of Medicine.

Image credit: iStock

 

Ask the Expert

ADHD Expert

Dr Renata Schoeman has been in full-time private practice as a general psychiatrist (child, adolescent and adult psychiatry) since 2008, currently based in Oude Westhof (Bellville). Renata also holds appointments as senior lecturer in Leadership (USB) and as a virtual faculty member of USB Executive Development’s Neuroleadership programme. She serves on the advisory boards of various pharmaceutical companies, as a director of the Psychiatric Management Group (PsychMG) and is the co-convenor of the South African Society of Psychiatrist (SASOP) special interest group for adult ADHD, and co-founder of the Goldilocks and The Bear Foundation (www.gb4adhd.co.za) She is passionate about corporate mental health awareness and uses her neuroscience background to assist leaders in equipping them to become balanced, healthy and dynamic leaders that take their own and their team’s emotional, intellectual, social health and physical needs into account. Renata is academically active and enjoys research and collaborative work, has published in many peer-reviewed journals, and has presented at local and international congresses. She is regularly invited to present at conferences and to engage with the media. During her post-graduate studies, she trained at Harvard, Boston in neurocognition and neuroimaging. Her awards include, amongst others, the Young Minds in Psychiatry award from the American Psychiatric Association, the Discovery Foundation Fellowship award, a Thuthuka award from the NRF, and a MRC Fellowship. She also received the Top MBA student award and the Director’s award from USB for 2015. She was a finalist for the Businesswomen’s Association of South Africa’s Businesswoman of the Year Award for 2016, and received the Excellence in Media Work award from SASOP during 2016.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules